Texas, 2007

Rip Current in Texas, July 27, 2007

July 27, 2007 · NWS CRP · 1 event in 1 county or zone

A rip current on Mustang Island resulted in a drowning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A rip current on Mustang Island resulted in a drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 27, 7:49 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 27, 7:49 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
849 PM CDT FRI JUL 27 2007

.UPDATE...LOWERED POPS SOME TONIGHT AS DAYTIME HEATING ENDS AND
AIRMASS BEGINS TO STABILIZE SLIGHTLY. UPPER LEVEL SUPPORT MAINLY
NORTH OF AREA AND SURFACE FORCING NOT PROGGED TIL AFTER
MIDNIGHT. MOST OF CONVECTION DEVELOPING OVERNIGHT SHOULD RESIDE
OVER THE NORTHEAST CWFA AND GULFMEX SO MAINTAINED CHANCE POPS
THERE. FARTHER WEST AND INLAND...THINK SLIGHT CHANCE WILL SUFFICE FOR
TONIGHT. MOST LIKELY RAINFALL OVER THE NORTHEAST AGAIN ON SATURDAY
WITH WIND FIELD LIKELY TAKING CONVECTION NORTHEAST AT LEAST
INITIALLY BEFORE SEA BREEZE GETS GOING. STAYED CLOSER TO THE ETA/NAM
SOLUTION AS 18Z GFS BOMB PROGGED OVER THE NORTHEAST CWFA
DISCOUNTED. FINALLY ADDED PATCHY FOG TO FORECAST AS WINDS REMAIN
LIGHT AND SHOULD SEE SOME RADIATIONAL COOLING. TEMP FORECAST
REMAINS UNCHANGED FOR NOW...AS WELL AS OTHER SENSIBLE NON-PRECIP
RELATED PARAMETERS AFTER THE FIRST OR SECOND PERIOD. PRODUCTS SENT
OUT A WHILE AGO.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT FRI JUL 27 2007/

AVIATION...ISOLD RWS/TSTMS ALONG SEA-BREEZE FM NEAR VCT-HBV WILL
WEAKEN THRU 03Z. PATCHY FOG WILL RESULT IN MVFR/IFR CONDS 10-15Z
ACROSS THE AREA. SCT RWS/TSTMS MAY RE-DVLP 12-15Z ACROSS THE COASTAL
BEND THEN SHIFT INLAND AFTER 18Z. MVFR AND BRIEF IFR CONDS ALONG
WITH WIND GUSTS UP TO 30 KTS WILL BE POSSIBLE IN THESE TROPICAL
RWS/TSTMS.

PREV DISCUSSION... /ISSUED 404 PM CDT FRI JUL 27 2007/

SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...SHOWERS AND
THUNDERSTORMS TODAY WERE LIMITED IN SCOPE DUE THE WESTERLY WINDS
IN THE MID LEVELS OF THE ATMOSPHERE WHICH BROUGHT IN CONSIDERABLE
DRIER AIR IN THE 850-650 MB LAYER. VAD WIND PROFILE INDICATED THIS
WELL WITH WESTERLY WINDS IN THE 5 TO 12 KFT LAYER. THIS WAS DUE TO
MID LEVEL TROUGH SITUATED NEAR DEL RIO. NAM CAPTURED THE
MOISTURE/QPF FIELD AND OFFSHORE COASTAL TROF VERY WELL AND HAVE ALIGNED
WITH NAM FOR SHORT TERM FORECAST.

MID LEVEL TROF IS FORECAST TO DRIFT TOWARD THE BIG BEND/WEST TEXAS
REGION SATURDAY WHICH ALLOW A MORE OF AN OPEN SOUTHERLY FLOW IN
THE MID LEVEL WINDS WHICH WILL ALLOW FOR A DEEPER VERTICAL
MOISTURE PROFILE. THEREFORE...HAVE INCREASED CHANCES OF
PRECIPITATION FOR TOMORROW WITH BETTER VERTICAL MOISTURE AND
BETTER INSTABLITY FORECASTED.

IT APPEARS SUNDAY AND SUNDAY NIGHT...CONVECTION WILL BE MORE
LIMITED IN SCOPE. UPR RIDGING IS EXPECTED TO BUILD INTO LA/AR/EAST
TEXAS REGION AND NUDGE INTO THE REGION FROM THE NORTHEAST WHILE
LINGERING MID/UPPER LOW REMAINS OVER WEST TEXAS/CENTRAL TEXAS. DO NOT
THINK SUBSIDENCE FROM THE PERIPHERY OF THE UPR RIDGE WILL BE
ENOUGH TO PRECLUDE SCATTERED CONVECTION SATURDAY NIGHT/SUNDAY
GIVEN THE BOUNDARY LAYER MOISTURE AND INSTABILITY. AS A
RESULT...MAINTAINED SCATTERED POPS AREAWIDE.

LONG TERM (SUNDAY THROUGH FRIDAY)...THE DETERMINISTIC SOLNS
INDICATE (AND THE GFS ENSEMBLES ADD CREDENCE TO) THE BUILDING OF AN
UPPER RIDGE AS THE UPPER LOW CONTINUES TO RETROGRADE...AND MAINTAINS
THE UPPER RIDGE MON-WED. THE GFS NOW DEVIATES FROM THE ECMWF WITH
REGARD TO THE PSBL DEVELOPMENT OF THE NEXT UPPER SYSTEM. THE
GFS/NOGAPS PROGS A WEAKNESS TO DEVELOP IN THE UPPER HEIGHTS
THU/FRI...YET THE ECMWF MAINTAINS AN UPPER RIDGE OVR THE REGION AT
LEAST THROUGH THU. FURTHER...THE GFS ENSEMBLES DEVIATE SIGNIFICANTLY
THU WITH RESPECT TO THE 500MB HGTS. THIS SIMPLY REFLECTS
UNCERTAINTY...THUS WL NOT INCREASE POPS FOR THU/FRI. WL TAKE THE PSN
THAT ISOLD/SCT DIURNAL/NOCTURAL CONVECTION WL OCCUR MON-WED AS A
BALANCE BETWEEN WEAK SUBSIDENCE/AMBIENT MSTR AND INSTABILITY...AND
WL FCST PERSISTENCE THU-FRI OWING TO UNCERTAINTY IN THE UPPER
PATTERN. THE GFS SYNOPTIC PATTERN SUGGEST DECREASING SEA HGTS/
MOMENTUM OVR THE WATERS LATER IN THE PERIOD.

AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH 10Z. BEYOND 10Z
IFR/LOW END MVFR RESTRICTIONS ARE POSSIBLE WITH MIST/FOG FROM ALICE
TO VICTORIA WHERE PLENTY OF LOW LEVEL MOISTURE RESIDES...ANTECEDENT
RAINFALL...A SLIGHTLY DRIER MID LEVEL...AND LIGHT WINDS. TOMORROW
AFTERNOON MAIN CONCERN ARE SHOWERS AND THUNDERSTORMS BRIEFLY
REDUCING VSBYS AND LOWER CLOUD BASES.

MARINE...A COASTAL TROF WILL MAINTAIN A WEAK TO MODERATE
ONSHORE FLOW ACROSS THE OFFSHORE WATERS TONIGHT. WINDS ARE EXPECTED
TO BE LIGHT TO MODERATE THROUGH THE PERIOD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THE NEXT COUPLE DAYS AS A SOUTHERLY
FLOW IN THE MID LEVELS BRINGS A BETTER VERTICAL MOISTURE PROFILE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  76  90  78  92  /  20  20  50  30  30
VICTORIA          86  75  89  76  91  /  20  40  60  40  40
LAREDO            94  76  95  78  97  /  20  20  40  50  30
ALICE             90  75  92  76  94  /  20  20  50  30  30
ROCKPORT          87  77  88  79  89  /  20  40  60  30  30
COTULLA           90  72  91  75  94  /  20  20  40  50  30
KINGSVILLE        89  75  91  77  93  /  20  20  50  30  30
NAVY CORPUS       88  78  88  80  90  /  20  30  50  30  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...AVIATION/MESO
GW/86...SYNOPTIC/GRIDS
Hazardous weather outlook, Jul 27, 11:06 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1206 PM CDT FRI JUL 27 2007

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281715-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1206 PM CDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS RESPONSIBLE FOR AREAS
OF HEAVY RAINFALL THE FEW PAST DAYS HAS MOVES TO THE NORTH AND
WEST OF THE REGION. MUCH DRIER AIR IN THE MIDDLE LEVELS OF
ATMOSPHERE WILL PROHIBIT ANY SIGNIFICANT RAINFALL THIS AFTERNOON
AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO INTERACT WITH
RICH TROPICAL MOISTURE SATURDAY AND PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE FLASH FLOODING THREAT WILL CONTINUE
THROUGH SATURDAY AS ADDITIONAL RAINFALL AMOUNTS WILL GENERALLY RANGE
FROM 1 TO 2 INCHES...WITH LOCALIZED AMOUNTS OF 2 TO 4 INCHES
POSSIBLE WITH THE HEAVIEST ACTIVITY. NO HAZARDOUS WEATHER IS
EXPECTED SUNDAY THROUGH THURSDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
July 27, 9:30 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A 49-year-old male drowned in a rip current while he fishing on Mustang Island near Mile Marker 68 and the Port Royal resort.|

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2007-07-2749MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53327.